This work may not be copied, distributed, displayed, published, reproduced, transmitted, modified, posted, sold, licensed, or used for commercial purposes. By downloading this file, you are agreeing to the publisher’s Terms & Conditions.

Letters to the Editor

Reply to Letter to the Editor “Can Long-Term Antidepressant Use Be Depressogenic?”

Article Abstract

Letter to the Editor

Sir: We appreciate the comments of Dr. El-Mallakh and colleagues regarding our article on the loss of antidepressant efficacy during maintenance therapy and their interesting suggestion that long-term antidepressant treatment may itself be depressogenic. In our article, we did offer this as one of several possible explanations for the phenomenon of loss of antidepressant efficacy. A change in the depressive disease due to medication therapy may be secondary to decreased dopaminergic tone owing to direct or indirect antidopaminergic effects of the antidepressant or long-term changes in neurotransmitter systems, analogous to the changes by which antidepressants may destabilize patients with bipolar disorder.


Some JCP and PCC articles are available in PDF format only. Please click the PDF link at the top of this page to access the full text.

Volume: 60

Quick Links: Depression (MDD)